Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 126, NWS Goodland, KS

June 29, 2000Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 29, 2000, 4:31 PM MDT for Cheyenne County, Colorado. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 2000, 4:31 PM MDT (22:31 UTC)
Expired
Jun 29, 2000, 5:30 PM MDT
In force
59 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 4:52 PM MDTHail 0.75Cheyenne Wells, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
2207 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 292238 COR
SVRGLD
COC017-292330-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED FOR ENTIRE COUNTY
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT THU JUN 29 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 530 PM MDT

* AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF FIRSTVIEW...OR ABOUT 13 MILES
  WEST OF CHEYENNE WELLS...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHEYENNE WELLS AT 500 PM MDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT 
THURSDAY EVENING FOR EAST CENTRAL COLORADO AND NORTHWESTERN KANSAS.

$$

LOCKHART

LAT...LON 3893 10265 3876 10274 3848 10208 3872 10194

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:33 PM MDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 29, 2:33 PM MDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT THU JUN 29 2000

...LOCATION AND CHANCE FOR STORMS MAIN CHALLENGE THIS PACKAGE...

THE DRYLINE HAS MOVED EAST OF KAKO AND EXTENDED FROM NEAR LIMON TO
THE FAR EASTERN CORNER OF COLORADO AT 20Z. WARM MID LEVEL
TEMPERATURES HAVE SLOWED CONVECTION EARLY THIS AFTERNOON...BUT EXPECT
INTENSITY AND COVERAGE OF STORMS TO INCREASE AS STRONG DAYTIME
HEATING CONTINUES AND AS STORMS MOVE INTO VERY WARM AND MOIST
SOUTHERLY FLOW. EXPECT CAPES TO EXCEED 3000 J/KG AND LIFTED INDICES
TO DROP TO BETWEEN -8 AND -10 OVER FAR EASTERN COLORADO BY 00Z.

HAVE CHOSEN THE MESO ETA AS THE MODEL OF CHOICE. THE OTHER NCEP
MODELS NOT HANDLING THE RESOLUTION OF THE LOW LEVEL MOISTURE FIELDS
AND ASSOCIATED CONVECTION AS WELL AS THE MESO ETA. EXPECT BOUNDARY
TO MOVE INTO THE FORECAST AREA TONIGHT WITH BEST CHANCE FOR STORMS
OVER FAR SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

FOR THE NEXT FEW DAYS...EXPECT RIDGING AND WARMER TEMPERATURES ALOFT
TO LIMIT CONVECTION. CHANCES FOR STORMS AFTER SATURDAY ARE EVEN LOWER
AS UPPER LEVEL RIDGING BUILDS INTO THE AREA.

.GLD...NONE.

SKIPPER

In the hours before

Special weather statement, Jun 29, 10:45 AM MDT, 5 hours 46 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT THU JUN 29 2000

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

...SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
TONIGHT...

A DEEP LAYER OF MOIST AIR HAS RETURNED TO THE TRISTATE AREA ON THE
HEELS OF A STRONG SOUTHERLY WIND. THE SURFACE HIGH PRESSURE SYSTEM
THAT BROUGHT COOLER THAN NORMAL TEMPERATURES TO THE AREA OVER THE
LAST TWO DAYS IS MOVING EAST INTO EASTERN KANSAS AND OKLAHOMA.
SIMULTANEOUSLY A SURFACE TROUGH OF LOW PRESSURE IS INTENSIFYING IN
THE LEE OF THE ROCKIES. THE COMPACTED SURFACE GRADIENT BETWEEN THE
TWO WILL RESULT IN STRONG SOUTHERLY WINDS ACROSS THE AREA THIS
AFTERNOON AND INTO THE EVENING.

THIS AFTERNOON AND INTO THIS EVENING AN UPPER AIR DISTURBANCE WILL
MOVE FROM WEST TO EAST ACROSS THE AREA. WITH LOTS OF AVAILABLE
MOISTURE AND AN INCREASINGLY UNSTABLE ATMOSPHERE STIMULATED BY HIGH
TEMPERATURES NEAR 90 DEGREES...THIS DISTURBANCE IS EXPECTED TO
TRIGGER LATE AFTERNOON THUNDERSTORMS. THESE THUNDERSTORMS SHOULD
BEGIN IN THE MIDDLE TO LATE AFTERNOON IN EAST COLORADO AND MOVE EAST
INTO KANSAS AND SOUTHWEST NEBRASKA BY THE EVENING. SOME OF THESE
STORMS WILL LIKELY BECOME SEVERE.THE BIGGEST THREAT FROM THESE STORMS
WILL BE LARGE HAIL...FREQUENT LIGHTNING AND STRONG AND POTENTIALLY
DAMAGING WINDS. BRIEF PERIODS OF HEAVY RAIN WILL ALSO BE POSSIBLE
WITH THE STRONGER STORMS.
Special weather statement, Jun 29, 12:45 PM MDT, 3 hours 46 minutes before
NEZ079>081-300000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1245 PM MDT THU JUN 29 2000

...SEVERE THUNDERSTORM WATCH ISSUED FOR EXTREME SOUTHWEST NEBRASKA...

A STRONG UPPER AIR DISTURBANCE MOVING FROM WEST TO EAST ACROSS
WESTERN NEBRASKA THIS AFTERNOON HAS THE POTENTIAL TO CAUSE SEVERE
THUNDERSTORMS. IN RESPONSE TO THIS DEVELOPING SITUATION THE STORM
PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR
PORTIONS OF EXTREME NORTHEAST COLORADO AND WESTERN NEBRASKA.
INCLUDED IN THIS WATCH ARE DUNDY...HITCHCOCK AND RED WILLOW IN
EXTREME SOUTHWEST NEBRASKA.

THE WATCH IS EFFECTIVE THIS AFTERNOON UNTIL 600 PM MDT (700 PM CDT).
LARGE HAIL UP TO TWzO INCHES IN DIAMETER...WIND GUSTS UP TO 80 MPH AND
DANGEROUS LIGHTNING ARE POSSIBLE IN THE WATCH AREA.

RJC
Special weather statement, Jun 29, 3:06 PM MDT, 1 hour 25 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-300300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MDT THU JUN 29 2000

...SEVERE THUNDERSTORM WATCH ISSUED FOR PORTIONS OF EXTREME EASTERN
COLORADO AND NORTHWEST KANSAS...

THE POTENTIAL FOR THUNDERSTORMS ALREADY FORMING IN EASTERN COLORADO
TO BECOME SEVERE WILL INCREASE AS THESE STORMS MOVE INTO THE VERY
MOIST AND UNSTABLE AIRMASS IN PLACE ALONG THE COLORADO AND KANSAS
BORDER. AS A RESULT...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR PORTIONS OF EXTREME EASTERN COLORADO
AND NORTHWEST KANSAS. INCLUDED IN THIS WATCH ARE YUMA...KIT CARSON
AND CHEYENNE COUNTIES IN COLORADO.  ALSO INCLUDED ARE CHEYENNE...
RAWLINS...DECATUR...NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM...
WALLACE...LOGAN...GOVE...GREELEY AND WICHITA COUNTIES IN KANSAS.

THIS WATCH IS IN EFFECT THROUGH 900 PM MDT (1000 PM CDT). LARGE HAIL
UP TO TWO INCHES IN DIAMETER...WIND GUSTS UP TO 80 MPH AND DANGEROUS
LIGHTNING ARE POSSIBLE IN THE WATCH AREA.

LOCKHART

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.